South Carolina, 2021

Damaging Wind in South Carolina, August 14, 2021

August 14, 2021 · NWS CAE · 1 event in 1 county or zone

Isolated severe thunderstorms developed in deep southerly flow along a decaying stationary frontal boundary near the South Carolina and North Carolina border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms developed in deep southerly flow along a decaying stationary frontal boundary near the South Carolina and North Carolina border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 14, 1:52 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 1:52 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Aug 14 2021

.SYNOPSIS...
Scattered afternoon and evening thunderstorms today. Deepening
moisture across the area and an approaching front to the north
will result in numerous showers and thunderstorms Sunday and
Monday. Showers and thunderstorms will become more widespread on
Tuesday as Fred or its remnants track west of the area. Atlantic
high pressure will maintain chances for afternoon/evening
showers and thunderstorms through the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Bermuda pressure ridge remains in place offshore but weaker
across central SC. Mid level temps remain warm and a limiting
factor for convection. Weak trough over east central Georgia
into the Upstate SC. The precipitable water is around 1.7 inches
and may increase this evening. The air mass is moderately
unstable. Convection is developing along the surface trough over
north Ga into western SC. Convection is also moving slowly
toward the SC coast. Except for surface convergence, trigger
appears to be lacking. Think storms will focus near the Piedmont
and east central Ga near the trough. Sea breeze convection may
move into the east early this evening. Convection should
diminish somewhat after sunset and lowered pops during the
overnight from previous forecast. Temperatures hot this
afternoon in the low to mid 90s and muggy tonight with lows in
the low to mid 70s

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday through Monday Night: Deep ridging over the western
Atlantic will support a moist southerly flow across the area,
while a surface front slowly drops toward the area Sunday and
moves near or into the area Monday. Precipitable water values
will be high during this period, generally upwards of 2.00-2.15
inches. Given the deep moisture and approaching front, generally
expect diurnally driven showers and thunderstorms to be numerous
in coverage. The overall severe weather potential appears
minimal, but any slow moving storms could result in localized
flooding. Afternoon highs will moderate closer to normal
Sunday with highs in the upper 80s, and fall slightly below
normal on Monday with highs in the mid 80s.

Tuesday and Tuesday Night: A strong influx of moisture will take
place on Tuesday, between western Atlantic ridging and tropical
cyclone Fred, which is currently forecast to be moving into
southern and central Alabama at this time. Precipitable water
values are forecast to rise to an impressive 2.25-2.40 inches
across the area. Given this moisture, combined with several
short wave disturbances lifting northeast across the area,
expect showers and thunderstorms to become widespread, with
heavy rainfall and localized flooding possible. Temperatures
will be relatively cool as well, with clouds and showers keeping
highs in the upper 70s and lower 80s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
GFS and ECMWF ensembles are consistent in depicting general
ridging over the western Atlantic and southeastern U.S. through
the long term period. Tropical Storm Grace is forecast to track
between Cuba and the Bahamas during the mid to late week period,
but any potential impacts on the local area are uncertain this
far out in time. Overall this pattern will favor diurnally
driven scattered to numerous showers and thunderstorms each day,
with the best coverage on Wednesday then diminishing some
Thursday and Friday. Temperatures will remain below normal on
Wednesday, before moderating closer to normal by late week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered convection has developed in east central GA into the
Upstate SC. Ridge aloft a little weaker but trigger lacking for
convection other than surface convergence. Think bulk of storms
this afternoon will remain west of the terminals in the SC
Piedmont and northeast Ga. A few storms may pass near AGS and
DNL and will monitor. Thunderstorms developing along the coast
may move inland later this evening but confidence low on how far
inland they will advect. Expect most convection to diminish by
03z. Models suggest some stratus possible late tonight and maybe
some fog primarily at AGS and OGB. So put in a period of MVFR at
those locations toward 12z Sunday.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions at times in showers and thunderstorms late Sunday
through Wednesday as Gulf moisture associated with TD Fred
overspreads the region. Late night/early morning fog/stratus
restrictions also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 14, 2:45 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
345 AM EDT Sat Aug 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
345 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain will be possible Sunday through Tuesday in association
with a weak surface front moving in as stalling over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 12:12 PM EST, 4 hours before
Special Weather Statement
National Weather Service Columbia SC
112 PM EDT Sat Aug 14 2021

SCZ026-141745-
Saluda SC-
112 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Saluda
County through 145 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Batesburg-Leesville. This storm was nearly
stationary.

HAZARD...Winds 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saluda, Hollywood Elementary School, Emory, Saluda Co Sheriff's
Office, Delmar, Saluda High School and Circle Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 8167 3403 8179 3412 8162 3401 8151
TIME...MOT...LOC 1711Z 244DEG 4KT 3401 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Aug 14, 1:05 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT Sat Aug 14 2021

GAZ063-064-141830-
McDuffie GA-Columbia GA-
205 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of McDuffie,
northwestern Columbia and southern Lincoln Counties through 230 PM
EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thomson-McDuffie County Airport, or near Thomson, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Mistletoe State Park, Thomson-McDuffie County Airport,
Wrightsboro, Sweetwater Park, Winfield, McDuffie County Fire
Department, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Carpenter
Airport, Ansley Mill and Amity Recreation Area.

This includes Interstate 20 in Georgia between mile markers 167 and
179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3364 8252 3366 8251
      3364 8246 3365 8245 3365 8243 3368 8237
      3345 8237 3341 8256 3346 8259
TIME...MOT...LOC 1804Z 167DEG 7KT 3351 8250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS
Special weather statement, Aug 14, 2:07 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
307 PM EDT Sat Aug 14 2021

SCZ018-025-141930-
McCormick SC-Edgefield SC-
307 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of eastern Lincoln,
western Edgefield and southeastern McCormick Counties through 330 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarks Hill Recreation Area, or 12 miles north of Evans, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, Hamilton Branch State Park, Trenton, Parksville, Plum
Branch, Lick Fork Campground, Modoc, Lost Wilderness Fire Station, Mt
Vintage, Modoc Campground, Cleora, Modoc Boat Ramp, Clarks Hill,
Colliers, Whitetown and Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8205 3395 8203 3372 8182 3360 8212
      3383 8232
TIME...MOT...LOC 1907Z 147DEG 12KT 3371 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NS
Special weather statement, Aug 14, 2:29 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Sat Aug 14 2021

GAZ040-SCZ018-025-142015-
Lincoln GA-McCormick SC-Edgefield SC-
329 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and McCormick Counties through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mccormick County Airport, or 22 miles south of Greenwood, moving west
at 10 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Mccormick County Airport, Elijah Clark State Park,
Parksville, Plum Branch, Hickory Knob State Resort Park, Bordeaux,
Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
Whitetown, Hawe Creek Campground, Long Cane Creek Picnic Area and
Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 8244 3406 8233 3397 8230 3402 8224
      3398 8221 3397 8218 3399 8215 3399 8210
      3397 8206 3376 8217 3387 8257
TIME...MOT...LOC 1929Z 110DEG 11KT 3387 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 14, 2:36 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
336 PM EDT Sat Aug 14 2021

SCZ020-025>027-142015-
Lexington SC-Newberry SC-Saluda SC-Edgefield SC-
336 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of south central
Newberry, northeastern Edgefield, northwestern Lexington and Saluda
Counties through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Saluda, or 8 miles northwest of Batesburg-Leesville,
moving northwest at 5 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saluda, Silverstreet, Stoney Hill, Saluda Co Sheriff's Office, Wyses
Ferry, Hollywood Elementary School, Emory, Lake Murray Shores, Scurry
Airport, Circle Fire Station, Hickory Grove, Delmar, Riverbend Boat
Ramp and Saluda High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 8145 3389 8160 3397 8190 3423 8175
      3414 8149
TIME...MOT...LOC 1934Z 114DEG 6KT 3400 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 14, 3:37 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
437 PM EDT Sat Aug 14 2021

SCZ020-021-142115-
Fairfield SC-Newberry SC-
437 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Fairfield, Newberry and northern Saluda Counties through 515 PM
EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blair, or 12 miles northwest of VC Summer Nuclear Station, moving
northwest at 25 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Winnsboro, VC Summer Nuclear Station, Whitmire, Prosperity,
Newberry College, Monticello, Newberry County Airport, Blair,
Pomaria, Silverstreet, Lebanon Fire Station, US-176 and SC-
34 Crossroads, Henderson Island, Belfast Wildlife Management Area,
Chappells Fire Station, Enoree Ranger District Office, Newberry
County Detention Center, Winnsboro Mills and Maybington Fire Station.

This includes Interstate 26 between mile markers 62 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3456 8120 3435 8107 3418 8164 3420 8194
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3449 8146 3450 8142
      3457 8142
TIME...MOT...LOC 2037Z 133DEG 23KT 3442 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HC

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
August 14, 4:12 PM EST to 4:17 PM EST
Where
Newberry County, 3.17 mi ENE of Jalapa
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
34.370, -81.630

Newberry County Sheriff reports a tree down on Whitmire Highway and Beth Eden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966475.